MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PERI-LOC 4.5MM T25 LOCK SCREW 85MM S-T; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. PERI-LOC 4.5MM T25 LOCK SCREW 85MM S-T; SCREW, FIXATION, BONE
Model Number 73827085
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646)
Date of Event 02/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a 4.5mm l-d fem lk pl13h r 286mm plate had been implanted, the fracture was radiologically seen as displaced and not consolidated.There was also evidence of screw breakage and loosening at the distal part.A revision surgery was performed to address the adverse event.Upon plate extraction, it was evident that all locking screws in the distal area were loose: they were not locked in the plate.All hardware was successfully removed and replaced with an intertan nail.The patient is stable and in good health.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the failure mode was confirmed.The clinical/medical investigation concluded that, the provided analysis of the three undated, unlabeled radiographs confirms the non-consolidated femur fracture and three loose distal locking screws but no not indicate a root cause for the screws not being locked.Based on the information provided, the patient denies fall/or trauma.Therefore, without the requested relevant medical documentation, primary/revision report, post implantation radiographs or the devices the clinical root cause of the reported failure cannot be determined.Per the follow-up report, all the material and the broken screws were removed and replaced with an intertan nail without complications and the patient is doing fine.Therefore, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, patient condition, surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device could not show any sign of being loose in the plate.The screw was fractured along the head of the device, and there was a gouge present along the threads.The screw head was not returned.The clinical/medical investigation concluded that the provided analysis of the three undated, unlabeled radiographs confirms the non-consolidated femur fracture and three loose distal locking screws but no not indicate a root cause for the screws not being locked.Based on the information provided, the patient denies fall/or trauma.Therefore, without the requested relevant medical documentation, primary/revision report, post implantation radiographs or the devices the clinical root cause of the reported failure cannot be determined.Per the follow-up report, all the material and the broken screws were removed and replaced with an intertan nail without complications and the patient is doing fine.Therefore, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, patient condition, surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H3, h6, h10.

Brand Name
PERI-LOC 4.5MM T25 LOCK SCREW 85MM S-T
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11528992
Report Number1020279-2021-02237
Device Sequence Number11761514
Product Code HWC
UDI-Device Identifier00885556071922
UDI-Public00885556071922
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K082516
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number73827085
Device Catalogue Number73827085
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2021
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer08/23/2021
10/08/2021
Initial Report FDA Received Date03/19/2021
Supplement Report FDA Received Date08/24/2021
10/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR